New Mexico, 2022

Damaging Wind in New Mexico, July 24, 2022

July 24, 2022 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over Southeast New Mexico. Low-level moisture was fairly high across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over Southeast New Mexico. Low-level moisture was fairly high across the area. These conditions resulted in a thunderstorm that produced a severe wind gust in Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 24, 4:54 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 24, 4:54 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
654 PM CDT Sun Jul 24 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Sun Jul 24 2022

VFR. Added mention of TSRA at CNM til 01z... will have to monitor
potential for development near PEQ for next hour of two but
overall trend is down. Wind will remain S to SE and be gusty in
the afternoon.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 117 PM CDT Sun Jul 24 2022

Not many changes to the short-term forecast, as persistence rules.
WV imagery shows the upper ridge directly over the Southern Plains,
in the process of redeveloping east.  24 hours from now, it should
be centered over the ArklaTex.  This focus elsewhere has allowed
temperatures over West Texas and Southeast New Mexico to stay closer
to normal than the past couple of weeks...with highs this afternoon
only only 3-4F above normal.  Temperatures Monday should be
identical to today's or even a bit cooler.  KMAF VWP showed a LLJ up
to 40kts over the Permian Basin last night, and this kept overnight
lows averaging 8-9F above normal.  The LLJ is set to redevelop
tonight and Monday night, and while lows are not anticipated to be
as warm, they'll still be an uncomfortable 5-7F above normal.  As
has been the case the past month or so, the NBM has an excellent
handle on temperatures in this pattern, so we see no point in re-
inventing the wheel.

Regarding rain prospects, mesoanalysis shows the surface trough
hasn't moved over the past 24 hours, and still runs from the Big
Bend Area to El Paso.  This will continue to be the focus for
additional convection in the short term.  Convection over the Davis
Mountains from last night has all but diminished, but CAMs suggest
that will again be the sweet spot through Monday night.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 117 PM CDT Sun Jul 24 2022

The upper ridge will continue to be the dominating feature, but
numerous shortwaves will begin to break down the ridge by mid to
late week. High temperatures will only deviate a few degrees in the
long term forecast, remaining in the upper 90s with some triple
digits along the river valleys and NE Basin through the weekend.
Monsoonal moisture will remain further west in the Desert Southwest,
so storm chances this week will be confined solely to the higher
terrain and surrounding foothills. Frequent lightning and gusty
winds will be the main concern with these storms, but some brief,
heavy rainfall leading to some localized flooding is not out of the
question.

Models have continued to trend away from cooler temperatures this
weekend with the cold front and consequently the better chances for
precipitation now looking to remain north of the CWA. Have not
completely removed rain chances for the forecast Friday-Sunday, but
significantly reduced POPs in this time frame. Unfortunately,
temperatures will remain above-normal and even potentially warm
slightly as we head into August.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  99  75 100 /   0   0   0   0
Carlsbad                 73  97  72  98 /  20  20  20  20
Dryden                   75  99  75  99 /   0   0   0  10
Fort Stockton            74  97  74  98 /  10  10   0  10
Guadalupe Pass           68  87  68  88 /  40  40  40  20
Hobbs                    70  95  70  97 /   0   0  10  10
Marfa                    62  90  62  90 /  40  40  30  30
Midland Intl Airport     75  97  74  98 /   0   0   0   0
Odessa                   76  97  75  98 /   0   0   0  10
Wink                     75 100  75 100 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....88
AVIATION...72
Hazardous weather outlook, Jul 24, 11:29 AM MST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Jul 24 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
129 PM CDT Sun Jul 24 2022 /1229 PM MDT Sun Jul 24 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening, mainly over
the Davis Mountains and surrounding foothills. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 24, 5:56 PM MST to 5:57 PM MST
Where
Eddy County, 5 mi SSW of Carlsbad
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.353, -104.263

A thunderstorm produced a 59 mph wind gust near Carlsbad at the ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036110.